Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 152, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Aug 2, 2004, 6:39 PM EDT for Huron County, Michigan. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2004, 6:39 PM EDT (22:39 UTC)
- Expired
- Aug 2, 2004, 7:45 PM EDT
- In force
- 66 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Huron County, MI
The radar
The Detroit radar (KDTX), 135 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 6:45 PM EDT | TSTM WND GST 71 | 2 Ene Bad Axe, MI | MEASURED WIND GUST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 674 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1053 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDTX 022239 SVRDTX MIC063-022345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 639 PM EDT MON AUG 2 2004 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HURON COUNTY IN SOUTHEAST MICHIGAN * UNTIL 745 PM EDT * AT 636 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR ELKTON...OR ABOUT 8 MILES NORTHWEST OF BAD AXE...AND MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RAPSON...VERONA AND REDMAN AROUND 650 PM EDT HARBOR BEACH...HELENA AND PORT HOPE AROUND 700 PM EDT IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4395 8339 4371 8343 4371 8263 4410 8265 $$ SF / BGM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:00 PM EDT, 3 hours 39 minutes earlier.
Area forecast discussion, Aug 2, 3:00 PM EDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 300 PM EDT MON AUG 2 2004 .DISCUSSION... IMMEDIATE CONCERN IS THE THREAT OF SEVERE WEATHER THIS EVENING. 18Z DTX SOUNDING SHOWS A GOOD LAPSE RATE FROM 800 TO 550 MBS WITH IMPRESSIVE CAPE OVER 3000 J/KG. 18Z DTX SOUNDING ALSO SHOWED VERY LITTLE WIND. BEST CHANCE OF SEVERE WEATHER WILL BE IN CURRENT WATCH AREA WHERE THAT INSTABILITY HAS A CHANCE TO BE REALIZED WITH THE POTENTIAL OF SOME STRONG WINDS. STILL MAY HAVE ISOLATED SEVERE STORMS SOUTH AND EAST OF THE WATCH JUST DUE TO THE INSTABILITY. THAT WILL LESSEN WITH SUNSET. MODELS IN OVERALL AND GENERAL SYNOPTIC AGREEMENT. GFS AND EVEN THE ETA SHOW SOME CONVECTIVE FEEDBACK. GFS MUCH MORE PRONOUNCED WITH THE DEVELOPMENT OF A 1001 MB SURFACE LOW BY WEDNESDAY MORNING. GIVEN THE FEEDBACK PROBLEMS OF THE GFS WILL LEAN TOWARD THE ETA. OVERALL...WILL KEEP POPS AT 50 PERCENT OR LESS UNTIL THE COLD FRONT MOVES THROUGH THE REGION...WHICH WILL BE ON TUESDAY FOR MOST OF THE CWA...AND TUESDAY EVENING FOR THE FAR SOUTHEAST. AFTER THE CURRENT ROUND OF CONVECTION ENDS LATE THIS EVENING...OR OVERNIGHT...EXPECT A LULL IN ACTIVITY LATE TONIGHT AND EARLY TUESDAY. EXPECT SOME SUNSHINE ON TUESDAY. WITH TEMPS WARMING INTO THE 80S AND DEW POINTS STILL NEAR 70 EXPECT CAPES OF 1500 TO AROUND 2000 J/KG TO BE AVAILABLE. 500 MB SHORTWAVE OVER MT/WY THIS AFTERNOON WILL MOVE EAST AND INTO THE GREAT LAKES REGION BY TUESDAY AFTERNOON. WHILE THIS SHORTWAVE MAY NOT AMPLIFY LIKE THE ETA OR GFS...IT IS STILL A REAL FEATURE THAT SHOULD INITIATE STORMS WITH THE CONVERGENCE ALONG THE COLD FRONT. IN ADDITION...500 MB WINDS DO INCREASE TO 30 TO 40 KTS. THIS ALL SHOULD LEAD TO A THREAT OF SEVERE STORMS...ESPECIALLY FOR THE SOUTH HALF OF THE CWA WHERE TEMPS AND DEW POINTS SHOULD BE HIGHER. ONCE THE FRONT PASSES THE REGION...DRIER AND COOLER CONDITIONS MOVE INTO SOUTHEAST MI. WILL CARRY PARTLY SUNNY ON WEDNESDAY GIVEN SOME CONVECTIVE DEBRIS AND SCT TO BKN CU. MOS TEMPS IN GENERAL WERE CLOSE AND FOLLOWED THROUGH WEDNESDAY. IN THE EXTENDED...TREND IS STILL FOR THE COOL NW FLOW WITH SURFACE HIGH TO COME DOWN OVER THE GREAT LAKES. GFS CONTINUES TO BE THE MOST AGGRESSIVE WITH THE UPPER LOW OVER THE EASTERN GREAT LAKES. GFS IS THE FARTHEST SOUTHWEST AND DEEPEST WITH THE UPPER LOW. WILL LEAN TOWARD THE OTHER EXTENDED RUNS...AND THEREFORE GO A COUPLE OF DEGREES WARMER THAN MOS ON THURSDAY THRU SUNDAY. MOISTURE WILL BE OVER SOUTHEAST MI ON THE BACK SIDE OF THE UPPER LOW. EXPECT DIURNAL BKN CU TO FORM THURSDAY THROUGH SATURDAY...JUST NOT THE SHOWERS THAT THE 12Z GFS WANTS TO GIVE SOUTHEAST MI. && .DTX WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH FOR MIDLAND...BAY..SAGINAW...AND SHIAWASSEE COUNTIES UNTIL 7 PM. && RBP EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, Aug 2, 3:39 PM EDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 339 PM EDT MON AUG 2 2004 MIZ063-068>070-075-076-082-083-030900- LENAWEE-LIVINGSTON-MACOMB-MONROE-OAKLAND-ST. CLAIR-WASHTENAW-WAYNE- 339 PM EDT MON AUG 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR SOUTHEAST LOWER MICHIGAN .DAY ONE...THIS AFTERNOON AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS THIS EVENING. AN ISOLATED STORM MAY BECOME SEVERE. THE BEST CHANCE OF THUNDERSTORM ACTIVITY WILL BE FROM 6 PM TO ABOUT 2 AM. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH ARE POSSIBLE IN ANY ISOLATED SEVERE STORM THAT FORMS. BRIEF HEAVY RAINFALL WILL ALSO BE POSSIBLE. AVERAGE STORM MOVEMENT WILL BE TO THE SOUTHEAST BETWEEN 10 AND 20 MPH. THE AIRMASS ACROSS SOUTHEAST MICHIGAN CONTINUES TO QUITE UNSTABLE. A WEAK FRONT OVER THE UPPER PENINSULA AND WISCONSIN WILL SLOWLY MOVE ACROSS NORTHERN LOWER MICHIGAN TONIGHT. SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF THIS FRONT THIS EVENING AND TONIGHT. .DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL AGAIN DEVELOP ON TUESDAY AND CONTINUE INTO TUESDAY EVENING ALONG AND AHEAD OF THE COLD FRONT. THERE IS A SLIGHT CHANCE THAT A FEW OF THE STORMS COULD BECOME SEVERE. THE THREAT OF THUNDERSTORMS AND SEVERE WEATHER WILL END WITH THE PASSAGE OF THAT COLD FRONT...WHICH WILL BE DURING THE EVENING HOURS ON TUESDAY. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. MIZ047>049-053>055-060>062-030900- BAY-GENESEE-HURON-LAPEER-MIDLAND-SAGINAW-SANILAC-SHIAWASSEE-TUSCOLA- 339 PM EDT MON AUG 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL LOWER MICHIGAN .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. SOME OF THE STORMS MAY BECOME SEVERE THIS EVENING. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH ARE POSSIBLE ALONG WITH BRIEF HEAVY RAINFALL. AVERAGE STORM MOVEMENT WILL BE TO THE EAST BETWEEN AROUND 20 MPH. THE THREAT OF SEVERE WEATHER WILL END BY MIDNIGHT WITH THE LOSS OF DAYTIME HEATING. THE AIRMASS ACROSS SOUTHEAST MICHIGAN CONTINUES TO QUITE UNSTABLE. A WEAK FRONT OVER THE UPPER PENINSULA AND WISCONSIN WILL SLOWLY MOVE ACROSS NORTHERN LOWER MICHIGAN TONIGHT. SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF THIS FRONT THIS EVENING AND TONIGHT. .DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CHANCE OF THUNDERSTORMS ON TUESDAY...HOWEVER SEVERE WEATHER IS NOT EXPECTED. THE COLD FRONT WILL CONTINUE TO MOVE THROUGH EAST CENTRAL LOWER MICHIGAN ON TUESDAY. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE COLD FRONT. THE THREAT OF THUNDERSTORMS WILL END LATE TUESDAY AFTERNOON WITH THE PASSAGE OF THAT COLD FRONT. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION HAS OCCURRED. RBP
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 5:23 PM EDT | Severe Thunderstorm Warning | DTX | Bay | 52 min |
| Aug 2, 5:25 PM EDT | Special Marine Warning | DTX | 2 hr | |
| Aug 2, 5:39 PM EDT | Severe Thunderstorm Warning | DTX | Shiawassee | 66 min |
| Aug 2, 6:10 PM EDT | Severe Thunderstorm Warning | DTX | Saginaw, Tuscola | 65 min |
| Aug 2, 6:11 PM EDT | Severe Thunderstorm Warning | DTX | Genesee | 64 min |
| Aug 2, 6:40 PM EDT | Special Marine Warning | DTX | 95 min | |
| Aug 2, 6:52 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 53 min |
| Aug 2, 6:58 PM EDT | Severe Thunderstorm Warning | DTX | Sanilac | 77 min |
| Aug 2, 7:13 PM EDT | Special Marine Warning | DTX | 2 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.